Dimension-independent likelihood-informed MCMC

Tiangang Cui, Kody J H Law, Youssef M. Marzouk

Research output: Contribution to journalArticleResearchpeer-review

58 Citations (Scopus)

Abstract

Many Bayesian inference problems require exploring the posterior distribution of high-dimensional parameters that represent the discretization of an underlying function. This work introduces a family of Markov chain Monte Carlo (MCMC) samplers that can adapt to the particular structure of a posterior distribution over functions. Two distinct lines of research intersect in the methods developed here. First, we introduce a general class of operator-weighted proposal distributions that are well defined on function space, such that the performance of the resulting MCMC samplers is independent of the discretization of the function. Second, by exploiting local Hessian information and any associated low-dimensional structure in the change from prior to posterior distributions, we develop an inhomogeneous discretization scheme for the Langevin stochastic differential equation that yields operator-weighted proposals adapted to the non-Gaussian structure of the posterior. The resulting dimension-independent and likelihood-informed (DILI) MCMC samplers may be useful for a large class of high-dimensional problems where the target probability measure has a density with respect to a Gaussian reference measure. Two nonlinear inverse problems are used to demonstrate the efficiency of these DILI samplers: an elliptic PDE coefficient inverse problem and path reconstruction in a conditioned diffusion.

Original languageEnglish
Pages (from-to)109-137
Number of pages29
JournalJournal of Computational Physics
Volume304
DOIs
Publication statusPublished - 1 Jan 2016
Externally publishedYes

Keywords

  • Conditioned diffusion
  • Infinite-dimensional inverse problems
  • Langevin SDE
  • Likelihood-informed subspace
  • Markov chain Monte Carlo

Cite this